South Dakota, 2024High Wind in South Dakota, May 21, 2024
May 21, 2024 · NWS FSD · 13 events in 13 counties and zones
The dissipating stratiform region from a large thunderstorm complex moved across southeast South Dakota in the early to mid-morning hours of May 21. A wake low developed which produced a period of damaging wind gusts collocated with ending of rainfall while the feature lifted northeast across southeast South Dakota.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- $9,000
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The dissipating stratiform region from a large thunderstorm complex moved across southeast South Dakota in the early to mid-morning hours of May 21. A wake low developed which produced a period of damaging wind gusts collocated with ending of rainfall while the feature lifted northeast across southeast South Dakota. Wind gusts were measured frequently from 55 to 65 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 21, 5:40 AM CST, 50 minutes earlier. Its key messages:
- A line of strong to severe storms with damaging wind gusts and heavy downpours continues northeastward through portions of northwest IA, far southeast SD, and southwest MN early this morning. Large hail is also possible as a more secondary threat.
- A conditional risk for renewed convection exists south of I-90 by mid day. If instability can redevelop, all hazards will be possible with afternoon storms, especially over Northwest Iowa.
- Strong north to northwest winds will quickly develop Tuesday afternoon. Some potential for gusts to 50 to 55 mph through the I-29 corridor and then across Southwest Minnesota.
- After a brief break from rain, additional thunderstorms are expected Thursday night through Friday. Isolated strong to severe thunderstorms are possible.
Area forecast discussion, May 21, 5:40 AM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
640 AM CDT Tue May 21 2024
.KEY MESSAGES...
- A line of strong to severe storms with damaging wind gusts and
heavy downpours continues northeastward through portions of
northwest IA, far southeast SD, and southwest MN early this
morning. Large hail is also possible as a more secondary
threat.
- A conditional risk for renewed convection exists south of I-90
by mid day. If instability can redevelop, all hazards will be
possible with afternoon storms, especially over Northwest
Iowa.
- Strong north to northwest winds will quickly develop Tuesday
afternoon. Some potential for gusts to 50 to 55 mph through
the I-29 corridor and then across Southwest Minnesota.
- After a brief break from rain, additional thunderstorms are
expected Thursday night through Friday. Isolated strong to
severe thunderstorms are possible.
&&
.DISCUSSION...
Issued at 245 AM CDT Tue May 21 2024
THIS MORNING: After a busy evening with multiple elevated supercells
and hail up to 3" in diameter, the early overnight hours have
quieted somewhat as the airmass overhead has generally become worked
over and mid-lvl lapse rates have lessened over the CWA. Most of
the strong convection has been tied closer to the surface front
along the I-80 corridor where persistent overrunning is leading to
flash flooding. Further north/northwest, we're continuing to see
widespread showers and thunderstorm development as deep synoptic
lift overspreads the Dakotas. Rainfall rates however are much lower
than other areas, as convection to the south in intercepting that
deep westward moisture trajectory. Our eyes early this morning
continue to focus on a cluster of severe storms over southwestern
Nebraska, that is already showing signs of turning into a
progressive MCS. Latest CAMS continue to hint that as the ejecting
upper trough begins to lift northward, it will pull the surface
front a bit further northward, and also lift the deeper pool of
instability along with it. Current projections take the developing
MCS towards Sioux City by 5-6am, though it's quite uncertain if
we'll be too stable in the boundary layer north of the effective
front to produce any strong winds as it moves into northwest Iowa.
The heavy rain axis may drift just into the Highway 20 corridor, but
at this point not envisioning it lifting much further north.
TODAY: A secondary threat this morning could be the development of
a wake low in association with the MCS that moves through the area.
Several CAMs are suggesting the potential for 40 to 50 knot winds
moving through areas west of I-29 through mid-morning as the MCS
falls apart.
Then the real questions develop. A lull in precipitation is
expected through mid-late morning as a dry slot rotates into the Tri-
State area. With the extensive low-stratus and variable winds could
see some drizzle at times. A secondary lobe of vorticity will then
begin to lift rapidly northeast across Nebraska late this morning.
Surface cyclogenesis should begin to develop near Hastings and then
track northeast into southwest Minnesota by early afternoon. Latest
guidance continues to suggest a corridor of moderate instability
upwards 2500 J/KG ahead of the front, but most of this
instability is above a stable layer around 1KM. If we can
somehow tap into the boundary layer briefly, then rapid surface
based updraft growth can develop over portions of northwest Iowa
early in the afternoon. However if we remain stuck with stratus
and too much stability below 1KM, then it's more likely we see
rapid growth of elevated convection. All that said, this event
will unfold very quickly this afternoon with storms beginning as
early as 11am-12pm and exiting the eastern zones by 3pm. Given
the large scale shear within the profile and 8-9C/KM mid-lvl
lapse rates, 2" hail will be possible. The wind and tornadic
threat remains conditional to the boundary layer, but given
0-1KM SRH approaching 70-100 m2/s2, very low LCLs, and some
concentration of MLCAPE in the lowest 1-2KM a tornadic risk is
certainly possible. The greatest tornadic threat will be along
and southeast of a line from Sioux City to Spencer.
As convection quickly moves northeast of the area by mid-afternoon,
the surface low will continue to deepen, with a pronounced low-lvl
wind field rotating from north to south around the surface low
through late afternoon and early evening. Surface wind gusts
exceeding 45 knots are likely to develop over eastern South
Dakota and extend into Southwest Minnesota into early evening.
Some of the highest gusts in model data approach 50 to 55 knots
at times. Will go ahead and issue a wind advisory.
WEDNESDAY-SUNDAY: Temperatures cool towards normal for Wednesday
and our dry spell will last one full day. Another deepening
upper trough moves into the Northern Plains Thursday with a warm
front developing over the eastern Dakotas and western Minnesota
Thursday afternoon. We'll see how much moisture can return
northward, but as the upper trough and associated wind max aloft
moves into the area late Thursday, it could bring a risk for
severe convection. The CSU Learning Model suggests at least 15%
probabilities for hail and wind into the overnight hours, and
this fits the latest SPC Day 3 thoughts. Additional rainfall at
the end of the week likely averages between 0.25"-0.75".
&&
.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 640 AM CDT Tue May 21 2024
Early this morning, a line of strong to severe storms spreads
through impacting KSUX and northwest IA, adjacent portions of
southeast SD, and southwest MN with gusty erratic winds as high
as 50-60 kts, large hail, and torrential rainfall possible.
Further northwest, an area of widespread showers and occasional
storms spreads northeast across the region, bringing periods of
moderate to heavy rain and IFR to MVFR conditions to KFSD,
KHON, and much of southeast and south central SD. In an area
including KHON and KMHE to KBKX, strong wake low winds may
develop with gusts of 40+ kts later this morning.
After a lull at some sites late this morning, additional
showers and possibly strong to severe storms are possible
starting mid day as MVFR to IFR ceilings continue across SD. The
surface low sliding east into southwest MN will slowly end rain
from west to east this afternoon and evening. However strong
northwest winds behind the sfc low may gust up to 40-50 kts,
including near KFSD, this afternoon through early evening.
After storms clear out late this afternoon, VFR conditions
should prevail tonight with slowly weakening northwest winds.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 2 PM this afternoon to 10 PM CDT this
evening for SDZ039-040-055-056-062-067.
MN...Wind Advisory from 2 PM this afternoon to 10 PM CDT this
evening for MNZ071-072-080-081-089-090-097-098.
Flood Watch through this evening for MNZ081-090.
IA...Wind Advisory from 2 PM this afternoon to 10 PM CDT this
evening for IAZ001>003-012>014.
Flood Watch through this evening for IAZ003-013-014-021-022-
031-032.
NE...Flood Watch through this evening for NEZ014.
&&
DISCUSSION...Dux
AVIATION...BPHazardous weather outlook, May 21, 3:50 AM CST, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
450 AM CDT Tue May 21 2024
SDZ038-050-052>054-057>061-063>065-068-221100-
Beadle-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-Hanson-
McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-
450 AM CDT Tue May 21 2024
This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.
.DAY ONE...Today and tonight.
Showers and isolated storms will continue through the day Tuesday,
but severe weather is unlikely. By early this evening, a widespread
1 to 2 inches of rain is expected.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Showers and thunderstorms are expected Thursday night with potential
for isolated severe thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MNZ071-SDZ039-040-055-056-221100-
Lincoln-Kingsbury-Brookings-Lake-Moody-
450 AM CDT Tue May 21 2024
This Hazardous Weather Outlook is for southwest Minnesota and east
central South Dakota.
.DAY ONE...Today and tonight.
Showers and isolated storms will continue through the day Tuesday,
but severe weather is unlikely. By early this evening, a widespread
1 to 2 inches of rain is expected.
Strong northwest winds will gust up to 50 to 55 mph this afternoon
through mid evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Showers and thunderstorms are expected Thursday night with potential
for isolated severe thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001>003-012>014-MNZ072-080-081-089-090-097-098-SDZ062-067-221100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-Minnehaha-Lincoln-
450 AM CDT Tue May 21 2024
This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota and southeast South Dakota.
.DAY ONE...Today and tonight.
Isolated to scattered thunderstorms may continue early this morning
as storms arrive from the southwest. Large hail up to ping pong ball
size, damaging wind gusts up to 70 mph, and flash flooding will be
the main threats.
Another round of strong to severe thunderstorms may redevelop this
afternoon from 12 PM to 5 PM. Large hail up to hen egg size,
damaging wind gusts up to 70 mph, and flash flooding will be the main
threats. A tornado or two cannot be ruled out especially in areas
along and southeast of a line from Sioux City to Spencer. By this
evening, expect an additional 1 to 2 inches of rain with some
locations receiving over 3 inches. Renewed flooding on rivers such
as the Little Sioux and Ocheyedan is likely.
Strong northwest winds will gust up to 50 to 55 mph this afternoon
through mid evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Showers and thunderstorms are expected Thursday night with potential
for isolated severe thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed early this morning and again
this afternoon.
IAZ020>022-031-032-NEZ013-014-SDZ066-069>071-221100-
Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Turner-
Yankton-Clay-Union-
450 AM CDT Tue May 21 2024
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.
.DAY ONE...Today and tonight.
Isolated to scattered thunderstorms may continue early this morning
as storms arrive from the southwest. Large hail up to ping pong ball
size, damaging wind gusts up to 70 mph, and flash flooding will be
the main threats.
Another round of strong to severe thunderstorms may redevelop this
afternoon from 12 PM to 5 PM. Large hail up to hen egg size,
damaging wind gusts up to 70 mph, and flash flooding will be the main
threats. A tornado or two cannot be ruled out especially in areas
along and southeast of a line from Sioux City to Spencer. By this
evening, expect an additional 1 to 2 inches of rain with some
locations receiving over 3 inches. Renewed flooding on rivers such as
the Little Sioux and Ocheyedan is likely.
Strong northwest winds will gust up to 50 to 55 mph this afternoon
through mid evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Showers and thunderstorms are expected Thursday night with potential
for isolated severe thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed early this morning and again
this afternoon.
In the hours before
Local storm report, May 21, 5:25 AM CST, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
625 AM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 AM Tstm Wnd Gst 2 SW Sergeant Bluff 42.38N 96.38W
05/21/2024 M71 MPH Woodbury IA ASOS
ASOS station KSUX Sioux Gateway Airport.
&&
akLocal storm report, May 21, 5:55 AM CST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
655 AM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 AM Tstm Wnd Gst 4 ESE Sioux City 42.48N 96.33W
05/21/2024 M60 MPH Woodbury IA Public
Via personal weather station. Time of peak
wind between 6:25 and 6:30am.
&&
akLocal storm report, May 21, 6:28 AM CST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
728 AM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 AM Tstm Wnd Dmg 2 NE Sioux City 42.53N 96.36W
05/21/2024 Woodbury IA Broadcast Media
Several trees and large branches down along
Floyd Blvd in Sioux City. Time estimated via
radar.
&&
akHigh Wind, Gregory
- When
- May 21, 6:30 AM CST to 7:00 AM CST
- Where
- Gregory forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.192, -99.186 (the zone’s center; the record gives no point)
A South Dakota Road Weather Information System site 2 miles west-southwest of Pickstown measured a wind gust of 60 mph.
High Wind, Charles Mix
- When
- May 21, 6:45 AM CST to 7:15 AM CST
- Where
- Charles Mix forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Crop damage
- $4,000
- Reported by
- Department of Highways
- Coordinates
- 43.208, -98.588 (the zone’s center; the record gives no point)
Winds were sustained from 40 to 49 mph with a peak measured gust of 71 mph at a South Dakota Road Weather Information System site 6 miles west of Wagner. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
High Wind, Yankton
- When
- May 21, 6:45 AM CST to 7:30 AM CST
- Where
- Yankton forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.009, -97.395 (the zone’s center; the record gives no point)
Sustained winds reached 46 mph at Automated Weather Observing System site KYKN at Yankton, and 47 mph with gusts as high as 58 mph at a South Dakota Road Weather Information System site 2 miles west-southwest of Gayville.
High Wind, Clay
- When
- May 21, 6:45 AM CST to 7:30 AM CST
- Where
- Clay forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 42.915, -96.976 (the zone’s center; the record gives no point)
Non-thunderstorm winds snapped a tree in a mobile home park on the east side of Vermillion which resulted in a brief gas leak. Sustained winds were measured as high as 43 mph with gusts to 51 mph at a South Dakota State University Mesonet site 6 miles south-southeast of Centerville.
High Wind, Aurora
- When
- May 21, 7:00 AM CST to 7:45 AM CST
- Where
- Aurora forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.718, -98.561 (the zone’s center; the record gives no point)
Sustained winds reached 43 mph with a peak wind gust of 61 mph at a South Dakota Road Weather Information System site 4 miles west of Plankinton.
High Wind, Douglas
- When
- May 21, 7:00 AM CST to 8:00 AM CST
- Where
- Douglas forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 43.387, -98.366 (the zone’s center; the record gives no point)
Sustained winds reached 40 to 45 mph at a South Dakota Road Weather Information System site 2 miles south of Corsica.
High Wind, Bon Homme
- When
- May 21, 7:00 AM CST to 7:30 AM CST
- Where
- Bon Homme forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.988, -97.885 (the zone’s center; the record gives no point)
A peak wind gust of 59 mph was measured by the South Dakota Road Weather Information System site 5 miles east-southeast of Tyndall.
High Wind, Hutchinson
- When
- May 21, 7:00 AM CST to 8:00 AM CST
- Where
- Hutchinson forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.335, -97.754 (the zone’s center; the record gives no point)
Sustained winds were from 40 to 49 mph, with a peak gust of 67 mph at a South Dakota Road Weather Information System site 4 miles south of Freeman and 64 mph at South Dakota State University Mesonet site 7 miles east-southeast of Menno.
High Wind, Turner
- When
- May 21, 7:15 AM CST to 8:00 AM CST
- Where
- Turner forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Crop damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 43.311, -97.149 (the zone’s center; the record gives no point)
Sustained winds reached 40 to 46 mph, with a peak gust of 62 mph at a personal weather station 7 miles west-southwest of Wall Lake and 60 mph at a South Dakota Road Weather Information System site 3 miles southeast of Parker.
High Wind, Davison
- When
- May 21, 7:45 AM CST to 8:15 AM CST
- Where
- Davison forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.675, -98.146 (the zone’s center; the record gives no point)
Sustained winds reached 44 mph with a peak gust of 61 mph at the Automated Surface Observing System site KMHE at Mitchell.
High Wind, McCook
- When
- May 21, 7:45 AM CST to 8:15 AM CST
- Where
- McCook forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.674, -97.368 (the zone’s center; the record gives no point)
Wind gusts as high as 59 mph were measured by a South Dakota Road Weather Information System site 3 miles north of Dolton. A pickup and 40 foot travel trailer was blown off of Interstate 90 just south of Salem at 0808 CST, and several small limbs were downed in Salem at 0810CST.
High Wind, Hanson
- When
- May 21, 8:00 AM CST to 8:45 AM CST
- Where
- Hanson forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.675, -97.787 (the zone’s center; the record gives no point)
Sustained winds reached as high as 47 mph with a peak gust of 60 mph at the South Dakota Road Weather Information System site 4 miles east-northeast of Alexandria.
High Wind, Minnehaha
- When
- May 21, 8:00 AM CST to 8:30 AM CST
- Where
- Minnehaha forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Injuries
- 0 direct, 1 indirect
- Reported by
- Mesonet
- Coordinates
- 43.674, -96.791 (the zone’s center; the record gives no point)
Numerous sites around Sioux Falls measured wind gusts from 58 to 63 mph shortly after 0800 CST resulting in several large limbs down and spotty brief power outages. A semi-trailer was blown off Interstate 90 just north of Brandon and resulted in an indirect injury to the driver of the semi truck.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Iowa, May 21, 20245 deaths · 39 injured · $42 million · EF4 · 14 events
- Tornadoes and Flash Flooding in Texas, May 21 to 22, 202430 injured · $6.4 million · EF2 · 100 events
- Tornado and Flash Flooding in Texas, May 21 to 23, 2024EF3 · 51 events
- Tornadoes and Hail in Oklahoma, May 21, 2024$2.7 million · EF1 · 63 events
- Tornadoes and Flood in Wisconsin, May 21, 2024$1.5 million · EF1 · 68 events
- Tornadoes and Hail in Wisconsin, May 21, 2024$3.3 million · EF1 · 40 events
- Tornado and Hail in Minnesota, May 21, 2024$996,000 · EF1 · 22 events
- Damaging Winds in Iowa, May 21, 2024$411,000 · 65 kt wind · 7 events
- Hail and Damaging Winds in Iowa, May 21, 20241.75 in hail · 65 events
- Tornadoes and Damaging Winds in Wisconsin, May 21, 2024$15,000 · EF1 · 27 events
- Excessive Heat and Heat in Texas, May 21 to 25, 202453 events
- Dust Storm in Illinois, May 21, 20246 injured · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1180718, 1180720, 1180740, 1180744, 1180717, 1180723, 1180731, 1180735, 1180747, 1180729, 1180748, 1180738, 1180750.